A general approximation for the dynamics of quantitative traits Journal Article

Author(s): Bod'ová, Katarína; Tkačik, Gašper; Barton, Nicholas H
Article Title: A general approximation for the dynamics of quantitative traits
Affiliation IST Austria
Abstract: Selection, mutation, and random drift affect the dynamics of allele frequencies and consequently of quantitative traits. While the macroscopic dynamics of quantitative traits can be measured, the underlying allele frequencies are typically unobserved. Can we understand how the macroscopic observables evolve without following these microscopic processes? This problem has been studied previously by analogy with statistical mechanics: the allele frequency distribution at each time point is approximated by the stationary form, which maximizes entropy. We explore the limitations of this method when mutation is small (4Nμ < 1) so that populations are typically close to fixation, and we extend the theory in this regime to account for changes in mutation strength. We consider a single diallelic locus either under directional selection or with overdominance and then generalize to multiple unlinked biallelic loci with unequal effects. We find that the maximum-entropy approximation is remarkably accurate, even when mutation and selection change rapidly.
Keywords: quantitative genetics; maximum entropy; diffusion approximation; quasi-stationarity
Journal Title: Genetics
Volume: 202
Issue 4
ISSN: 0016-6731
Publisher: Genetics Society of America  
Date Published: 2016-02-17
Start Page: 1523
End Page: 1548
DOI: 10.1534/genetics.115.184127
Notes: The research leading to these results has received funding from the European Research Council under the European Union’s Seventh Framework Programme (FP7/2007-2013)/ERC grant agreement number 250152 (N.B.). This work was supported in part by the Human Frontiers Science Program (grant number RGP-0065/2012 to G.T.).
Open access: yes (repository)